Texas, 2002

Flash Flooding and Flooding in Texas, August 21, 2002

August 21, 2002 · NWS MAF · 7 events in 5 counties and zones

Thunderstorms across the Permian Basin resulted in microbursts and flash flooding. The most significant events occurred at Welch in Dawson County, and in and around the city of Big Spring in Howard County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Thunderstorms across the Permian Basin resulted in microbursts and flash flooding. The most significant events occurred at Welch in Dawson County, and in and around the city of Big Spring in Howard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 1:05 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 21, 1:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT WED AUG 21 2002

A WEAK SURFACE TROUGH EXTENDS SOUTH ACROSS THE PLAINS OF NEW
MEXICO...AND A MID LEVEL RIDGE IS CURRENTLY ACROSS THE CENTRAL RIO
GRANDE VALLEY.  OF CONCERN ARE ISOLATED HEAVY 24 HOUR RAINFALL
AMOUNTS ACROSS THE BIG BEND...SOME AS MUCH AS 2 TO 4 INCHES.

FOCUS FOR STORM ACTIVITY TONIGHT SHOULD BE FROM THE BIG BEND/DAVIS
MOUNTAINS...NORTHEAST ACROSS THE UPPER TRANS PECOS...FAR SOUTHEAST
NEW MEXICO...AND THE WESTERN BASIN.  THIS COINCIDES WITH AREA OF
LIFT/MID LEVEL INSTABILITY DEPICTED ON VIS IMAGERY.

VAPOR IMAGERY INDICATES A NARROWING ZONE OF SUBTROPICAL MOISTURE
EXTENDING ACROSS THE AREA...WEST OF THE RIDGE.  OBSERVED AND FORECAST
SOUNDINGS INDICATE AN ALMOST MODIFIED TROPICAL TYPE SOUNDING WITHIN
THIS ZONE ABOVE AN INVERTED V BOUNDARY LAYER.  THEREFORE...
MICROBURSTS WILL BE POSSIBLE WITH STRONGER STORMS.  LOCALLY HEAVY
RAINFALL WILL BE A CONCERN AS WELL...AND WILL BE MENTIONED IN THE
CENTRAL ZONES.  EXPECTED ISOLATED NATURE OF FLASH FLOODING SHOULD
PRECLUDE THE NEED FOR FLASH FLOOD WATCH...HOWEVER WILL MONITOR RADAR
TRENDS AND COVERAGE ACROSS THE BIG BEND.

RIDGE SHOULD BUILD WEST THURSDAY...LIMITING CONVECTION TO MAINLY
MOUNTAINOUS ZONES.  LOW LEVEL THETA E AXIS...WHICH HAS CORRESPONDED
WELL TO CONVECTION LAST SEVERAL DAYS...WILL MIGRATE WEST THROUGH
FRIDAY.  WILL LEAVE ISOLATED THUNDER ACROSS THOSE AREAS...WITH A
DRYING TREND EXPECTED BEYOND TONIGHT FOR THE PLAINS.

NO HARD EVIDENCE FOR CHANGING THE EXTENDED ATTM.

PRELIMINARY NUMBERS...

MAF   74/100/76/099    4--0
LSA   72/099/72/097    4--0
6R6   75/098/75/097    2--0
MRF   62/092/63/090    5211
CNM   70/102/71/101    21--

.MAF...
TX...NONE.
NM...NONE.

LINDLEY

In the hours before

Special weather statement, Aug 21, 2:00 PM CST, 1 hour before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT WED AUG 21 2002

.SYNOPSIS...
A SURFACE LOW PRESSURE TROUGH OVER FAR WEST TEXAS COMBINED WITH
ABUNDANT MOISTURE AND DAYTIME HEATING WILL ALLOW THUNDERSTORMS TO
DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH
THIS EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE DAVIS
MOUNTAINS...THE BIG BEND REGION AND THE ADJACENT PLAINS OF PECOS AND
REEVES COUNTIES.

.WEATHER HAZARDS...
THUNDERSTORMS...
ANY THUNDERSTORMS WHICH DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
VERY HEAVY RAINFALL RESULTING IN LOCAL FLOODING. AREAS WHICH HAVE
RECENTLY RECEIVED SIGNIFICANT RAINFALL WILL BE SUSCEPTIBLE TO WATER
COVERED ROADWAYS AND LOCAL FLOODING OF ARROYOS AND BAR DITCHES.
WIND GUSTS TO 60 MPH...SMALL HAIL AND FREQUENT LIGHTNING STRIKES WILL
ALSO ACCOMPANY THE STRONGER THUNDERSTORMS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLATT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
August 21, 3:00 PM CST to 3:20 PM CST
Where
Dawson County, Welch
Measured
70 kt (81 mph)
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
32.917, -102.133

An intense microburst with winds of 80 MPH affected the town of Welch resulting in damage. Farm equipment was destroyed. Lights at the football stadium were also blown down. There were no reports of significant structural damage or injuries, however, minor roof damage occurred.

Flash Flood, Dawson

When
August 21, 3:15 PM CST to 3:30 PM CST
Where
Dawson County, Welch
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Intense downpours resulting from the microburst caused flash flooding in Welch. At least one car was stranded in the flood waters with water up to the windows. No injuries were reported.

Flash Flood, Jeff Davis

When
August 21, 4:00 PM CST to 6:00 PM CST
Where
Jeff Davis County, 26 mi NNW of Ft Davis
Reported by
DEPT OF HIGHWAYS
Coordinates
30.716, -104.140 (the zone’s center; the record gives no point)

The Texas DOT reported flash flooding resulting in two feet of water over Farm to Market 1832.

Flood, Gaines

When
August 21, 4:35 PM CST to 5:30 PM CST
Where
Gaines County, 20 mi E of Seminole
Reported by
LAW ENFORCEMENT
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Minor flooding of rural roads was reported.

Thunderstorm Wind, Andrews

When
August 21, 6:30 PM CST
Where
Andrews County, Florey
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.450, -102.583

A large tree was blown over by 60 MPH severe thunderstorms winds.

Flash Flood, Howard

When
August 21, 8:36 PM CST to 9:30 PM CST
Where
Howard County, Big Spring
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Numerous reports of street flooding were received from the city of Big Spring proper. Several roads had to be closed due to flash flooding.

Flood, Howard

When
August 21, 10:45 PM CST to 11:15 PM CST
Where
Howard County, Big Spring
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Wild Horse Creek flooded resulting in a foot of running water over Highway 350 near the northeast side of Big Spring.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313845, 5313846, 5313764, 5313767, 5313768, 5313765, 5313766.